Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Amarillo, TX

June 13, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2017, 4:13 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Jun 13, 2017, 5:15 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carson County, TX, Gray County, TX, Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:41 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 13, 3:41 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2017

.DISCUSSION...

Focus will be on the severe weather threat later this afternoon,
mainly eastern parts of the Texas Panhandle. Main threats this
afternoon and early evening include hail around 2 inches in diameter
and 60 mph wind gusts or greater. During the time period (mainly 4pm
to 9pm) of convection, confidence is pretty strong LCL heights will
be too high to warrant a decent risk for tornadoes; however, there
is a very small chance for a tornado. Did not mention this in the
Hazardous Weather Outlook because confidence was too low for
tornadoes. Beyond that, there will be several more chances for
thunderstorms, but its too early to determine severe weather chances
with high confidence. That being said, at this time it does look
like our next chance for severe weather appears to be Thursday.
Temperatures do look to be above normal for this time of year
through the extended, with the only day close to normal high temps
being Sunday and Monday. As an example, normal high temps for this
time of year at Amarillo range in the mid to upper 80s. Amarillo is
forecast beginning tomorrow to be near 100 degrees to slightly above
100 degrees through at least Saturday.

Looking into more detail for today/early evening across eastern
parts of the Texas Panhandle:

Bulk shear values will range between 40 and 55 knots with most
unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined
with dryline orientation would suggest discrete cells initially.
Given the parameters in place, strong rotating cells are possible.
Nearly all of the Convective Available Models (CAMs) are suggesting
cells will go linear later in the evening. However, Its hard to
believe this output given all the supercell components coming into
place. The CAMs might be going linear too early. I think discrete
cells will stick around a little longer and probably through at
least 01Z. By this time storms should be on their way into Oklahoma
and then becoming more linear in nature. Models are forecasting high
values of DCAPE, and this would suggest strong outflow boundary and
more interaction with other nearby storms. This is one element I
think the CAMs might be catching onto to go more linear as cells
fire on boundaries and fill in the gaps between initial cells. As
mentioned earlier, tornado threat looks small. The combination of
near storm outflow boundary interaction, 0-1km helicity values below
100 (m^2/s^2), and high LCL heights all suggest tornado threat looks
limited at this time. Given the chance for strong updrafts, the
threat for large to giant hail will be high this afternoon and early
evening. Two inch diameter hail does not seem out of the question
for eastern parts of the Texas Panhandle. Since we will have
rotating updrafts and high values of DCAPE, I also think strong wind
speeds of at least 60 mph will be possible.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  98  65  96  67 /  20   0   5  20  10
Beaver OK                  62  97  65 100  68 /  20   0  10  10  10
Boise City OK              55  91  55  94  61 /  10   0   0   0  10
Borger TX                  66  99  68 101  70 /  20   0   5  20  10
Boys Ranch TX              59 101  62 101  66 /  10   0   0  10  10
Canyon TX                  61 100  65  97  66 /  10   0   5  20  10
Clarendon TX               65  99  67  97  68 /  60  10  10  20  20
Dalhart TX                 56  98  57  99  61 /  10   0   0   5  10
Guymon OK                  59  95  62  99  65 /  10   0   0   5  10
Hereford TX                59 101  65  99  65 /  10   0   0  10  10
Lipscomb TX                66  97  67  99  70 /  40   0  20  20  20
Pampa TX                   64  96  67  98  68 /  40   0  10  20  20
Shamrock TX                69  99  69  99  71 /  60  10  20  20  20
Wellington TX              70  99  71  99  71 /  60  10  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 13, 12:45 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CDT Tue Jun 13 2017

OKZ001>003-TXZ001>020-140545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1245 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and early evening
across eastern parts of the Panhandles. Severe weather is also
expected to develop, mainly across eastern parts of the Texas
Panhandle, or basically along and east of a line from Amarillo to
Perryton. Main threats include the possibility of hail around 2
inches in diameter and wind gusts of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Wednesday evening through
Thursday night, and again Sunday night and Monday. While strong
storms are possible with just about any activity this time of
year, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed starting around 3 pm.
Main threat area will be eastern parts of the Texas Panhandle.

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:26 PM CDTSpecial Weather StatementAMAArmstrong34 min
Jun 13, 4:54 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts66 min
Jun 13, 4:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray64 min
Jun 13, 5:22 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts68 min
Jun 13, 5:29 PM CDTSevere Thunderstorm WarningAMADonley, Gray61 min
Jun 13, 5:52 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb68 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler79 min
Jun 13, 6:12 PM CDTSpecial Weather StatementAMARoberts33 min
Jun 13, 6:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts42 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree55 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts54 min
Jun 13, 6:05 PM CDTSevere Thunderstorm WarningAMABeaver35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.